Hail, Yuma
- When
- July 26, 2:30 PM MST
- Where
- Yuma County, 0.97 mi SSE of Wray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.068, -102.222
Dime size hail was reported.
A group of storms formed near a front in Northeast Colorado and moved southeast, with storm coverage increasing through the afternoon and evening. Hail up to quarter size was reported at multiple locations, along with wind gusts up to 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A group of storms formed near a front in Northeast Colorado and moved southeast, with storm coverage increasing through the afternoon and evening. Hail up to quarter size was reported at multiple locations, along with wind gusts up to 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM MST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 244 PM MDT Thu Jul 26 2018 Widely scattered thunderstorms will continue through the afternoon and evening hours, which may briefly impact either KGLD or KMCK with reduced visibility, lowered ceilings and a few lightning strikes. Given the scattered nature of the storms, difficult to pin down exact timings, so used rather long period VCTS as prevailing conditions. At KGLD, there is the possibility of an MCS impacting the terminal late tonight and during the overnight with a period of gusty winds. Overnight, expecting patchy fog and low clouds to develop which may persist into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT THU JUL 26 2018
KSZ027-262115-
Wallace KS-
251 PM MDT THU JUL 26 2018
...SPECIAL WEATHER STATEMENT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Sharon Springs, moving southwest at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 10204 3914 10195 3913 10186 3909 10175
3891 10183
TIME...MOT...LOC 2050Z 025DEG 13KT 3907 10188
JNSpecial Weather Statement National Weather Service Goodland KS 416 PM CDT THU JUL 26 2018 KSZ014-028-262145- Thomas KS-Logan KS- 416 PM CDT THU JUL 26 2018 ...SPECIAL WEATHER STATEMENT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Monument, or 9 miles northwest of Oakley, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Oakley and Monument. This includes Interstate 70 in Kansas between mile markers 66 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3926 10107 3925 10089 3900 10083 3901 10114 TIME...MOT...LOC 2116Z 003DEG 10KT 3920 10100 JN
Special Weather Statement National Weather Service Goodland KS 417 PM CDT THU JUL 26 2018 KSZ014-015-262145- Sheridan KS-Thomas KS- 417 PM CDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 445 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near Menlo, or 15 miles east of Colby, moving south at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Menlo and Seguin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3945 10083 3946 10065 3920 10052 3920 10084 TIME...MOT...LOC 2117Z 004DEG 10KT 3939 10075 JN
Special Weather Statement National Weather Service Goodland KS 318 PM MDT THU JUL 26 2018 COZ090-262145- Yuma County CO- 318 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 345 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Wray, moving south at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wray and Laird. This includes Highway 385 between mile markers 240 and 258. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 4024 10242 4029 10225 4006 10206 3997 10237 TIME...MOT...LOC 2118Z 341DEG 11KT 4020 10231 JN
Special Weather Statement National Weather Service Goodland KS 320 PM MDT THU JUL 26 2018 COZ091-262200- Kit Carson County CO- 320 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 400 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Cope, or 26 miles north of Seibert, moving south at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern and east central Colorado. LAT...LON 3957 10271 3948 10264 3941 10296 3957 10303 TIME...MOT...LOC 2120Z 337DEG 19KT 3968 10296 JN
Special Weather Statement National Weather Service Goodland KS 330 PM MDT THU JUL 26 2018 KSZ027-262200- Wallace KS- 330 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE COUNTY UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Weskan, or 6 miles west of Sharon Springs, moving south at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Weskan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3896 10194 3896 10179 3877 10179 3877 10202 TIME...MOT...LOC 2130Z 001DEG 16KT 3889 10187 JN
The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime size hail was reported.
Wind gusts of 60 MPH also occurred with the hail.
Quarter size hail occurred with the winds.
The wind report came from a mile north-northwest of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773960, 773951, 773959, 773952, 773954, 773953, 773957, 773955, 773956, 773958.